MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK 11MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK 11MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71421385
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).Initial reporter postal code: (b)(6).
 
Event or Problem Description
It was reported that, during a revision surgery, both lugs of 2 legion hk 11mm bolt - sleeve broke off in situ.On the 1st attempt at sleeve placement, the sleeve was apparently correctly positioned.The bolt screw could be tightened with the screwdriver.The torque wrench was then used.The bolt screw could be turned freely through 360°.Then there was an explantation of the bolt and metal sleeve.The metal pin on the metal sleeve was broken off.On the second attempt to set the sleeve, the sleeve was apparently correctly positioned.The bolt screw could be tightened with the screwdriver.The torque wrench was then used.The bolt screw could be turned freely through 360°.Then there was an explantation of the bolt and metal sleeve.The metal pin on the metal sleeve was broken off.Finally, on the third attempt with third new sleeve, this time the torque was deliberately omitted, because if it had been repeated again, there would have been no alternative.Surgery was not delayed.No further complications were reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that the clinical root cause of the intra-operative lug/sleeve/torque complications could not be definitively concluded; however, the surgical technique specifically addresses component assembly for adequate bolt seating into the sleeve along with scheduled calibration.Therefore the torque wrench and user technique could not be ruled out as a potential contributing factor, since the torque wrench was omitted from the 3rd and only successful attempt.Although the assessed patient impact was the multiple attempts at seating the bolt/sleeve, it is unknown if the change in surgical technique (omission of the torque wrench and final torque) would subsequently increase the risk for early intervention and/or revision.No surgical delay was reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history over the lifetime of the device revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential causes for this event could include but not limited to torque wrench failure or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, the clinical root cause of the intra-op lug/sleeve/torque complications could not be definitively concluded; however, the surgical technique specifically addresses component assembly for adequate bolt seating into the sleeve along with scheduled calibration, therefore, the torque wrench and user technique could not be ruled out as a potential contributing factor since the torque wrench was omitted from the 3rd and only successful attempt.Although, the assessed patient impact was the multiple attempts at seating the bolt/sleeve, it is unknown if the change in surgical technique (omission of the torque wrench and final torque) would subsequently increase the risk for early intervention and/or revision.No surgical delay was reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history over the lifetime of the device revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to torque wrench failure or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK 11MM BOLT - SLEEVE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12715086
Report Number1020279-2021-07715
Device Sequence Number14592560
Product Code KRO
UDI-Device Identifier00885556029213
UDI-Public00885556029213
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year1901
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421385
Device Catalogue Number71421385
Device Lot Number19DTM0011A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Supplement Date Received by Manufacturer10/08/2021
03/01/2022
05/20/2022
Initial Report FDA Received Date10/28/2021
Supplement Report FDA Received Date11/10/2021
03/02/2022
06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/08/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown